Iowa, 2024

Tornadoes and Hail in Iowa, April 16, 2024

April 16, 2024 · NWS DVN · 44 events in 17 counties and zones

Eastern Iowa, northwest Illinois, and far northeast Missouri sat in the warm sector of an intense Spring storm system that brought widespread severe thunderstorms to the area during the afternoon and evening hours on April 16th. There were reports of hail, damaging winds, and two tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Eastern Iowa, northwest Illinois, and far northeast Missouri sat in the warm sector of an intense Spring storm system that brought widespread severe thunderstorms to the area during the afternoon and evening hours on April 16th. There were reports of hail, damaging winds, and two tornadoes. One of the tornadoes was on the ground for 42 miles across parts of Lee, Henry, Des Moines and Louisa Counties and was rated EF-2 with maximum winds of 130 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 16, 1:42 PM CST, 3 minutes earlier. Its key messages:

  • Severe weather event ongoing through this evening. All hazards are possible.
  • Another round of showers Thursday, with windy and cooling conditions into the weekend. Frost or freeze possible Friday and Saturday nights.
Area forecast discussion, Apr 16, 1:42 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
242 PM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Severe weather event ongoing through this evening. All hazards are
  possible.

- Another round of showers Thursday, with windy and cooling
  conditions into the weekend. Frost or freeze possible Friday
  and Saturday nights.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 1100 AM CDT Tue Apr 16 2024

...Meso Discussion on Severe Risk...

Latest surface analysis depicted a warm front stretching from
central Nebraska southeastward into northern Missouri and south
central Illinois, with a strong cold front across central Kansas and
Oklahoma. This was all associated with a 992 hPa surface low over
central Nebraska. Per mesoanalysis, a strong 50-60 kt LLJ was also
just ahead of this surface low, and was responsible for ongoing
storm development across western Iowa and northwest Missouri this
morning. These aforementioned features will be the driver of our
weather through Wednesday morning.

Regarding the latest forecast information, overall things remain on
track from the previous discussion. Latest short-term CAMs remain in
good agreement in bringing in the aforementioned storms across
southwest Iowa and northwest Missouri into our area beginning after
noon. Given extremely favorable parameters (1. Advecting dew points
in the 50s/60s; 2. Strong LLJ ~50-60 kts; 3. Robust lift throughout
the vertical of the atmosphere w/ the LLJ and jet exit aloft; 4.
subsequent vertical shear with the presence of the jets; 5.
Favorable mid-level lapse rates > 7 C/km supporting storm growth),
confidence is high that these storms will be severe as they traverse
the area.

Overall timing remains consistent from the previous AFD. The initial
band of storms more associated with the warm front will track NE
across the area between 1 PM and 5 PM. A secondary line of storms
associated with the initial (Pacific) cold front is expected to
develop in central IA in the late afternoon. This line of storms
will track across the area between 5 and 9 PM and may be stronger
than the first. So, it should be noted that there may be a brief
lull for any one location after the first wave and more, possibly
stronger, storms will move through in the commute time into mid
evening.

The SPC maintains much of the CWA in an Enhanced Risk (level 3 out
of 5) area; with a Slight Risk (level 2 out of 5) for the E and NE
parts of the CWA including Freeport, Sterling, and Princeton, IL.
All severe hazards including large hail and tornadoes (especially
with any long-lived supercells), and damaging winds will all be
possible. The long-lived supercell potential proxy of updraft
helicity swaths is most pronounced across eastern Iowa as the
northern portion of the warm sector impinges.

Heading into late tonight into Wednesday morning, will make note of
a potential for a renewed round of storms and thunderstorms mainly
east of the Mississippi River in our far northwest Illinois counties.
NAMnest remains the biggest advocate of the threat, which is likely
due to the parent NAM showing strong CVA associated with the passing
shortwave aloft in that area. Like the mid shift, will maintain this
event as low confidence. However, should storms develop, they could
bring a wind and low tornado threat.

...Winds...

Given an extremely tight pressure gradient in place across the area
with the strengthening surface low to the west, and the very strong
50-60 kt LLJ around the 925-850 hPa level, expecting southeast winds
sustained around 20 to 30 MPH. Gusts may approach 40 to 45 MPH as
times, especially in east central Iowa which will be in the tightest
portion of the pressure gradient. However, given the complex nature
of messaging today with the incoming severe potentially inducing
stronger winds, we've opted to follow the mid shift in holding on an
advisory.

...Rainfall...

Robust 1.25-1.75" PWAT feed will be in place across the area ahead
of the cold front, ensuring efficient rainfall processes with storms
as they traverse the area. Latest HREF probs are on the lower end
with regards to storms producing > 1.00"/hr rainfall (30-40%) likely
due to the faster movement of storms. Thankfully, latest soil
moisture profile analysis shows dry to near normal conditions are in
place. This, combined with the greenup we've been experiencing over
the last several days and lowering river levels will allow for a
lower risk of hydrophobic conditions and soils being able to more
easily absorb heavier rains, thus a lower flash flood risk. That
being said, more susceptible areas like urban areas and those with
poor drainage will see issues with ponding of water.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 235 PM CDT Tue Apr 16 2024

Wednesday...Upper low storm system will look to fill and roll
northeastward acrs WI. In its wake, lingering mid level cool pool
will help induce sctrd to isolated showers and even a few storms
mainly north of I-80. Graupel will be possible out of a more
vigorous shower/storm. Other breezy and cooler, with westerly sfc
winds gusting up to 35 MPH. Deeper mixing making the most out
cooling thicknesses with highs in the low to mid 60s, even some
upper 60s south.

Thursday and Friday...Broad low amplitude cyclonic flow to usher
acrs another wave with sfc reflection inverted trof on Thursday.
Looking at fcst soundings and stout inversion rooted around the H8
MB level, it look's like an elevated shower day coming acrs the
CWA, almost like a cold season system. But convergent and robust 35
to 45 KT LLJ flow will advect a plume of 100-900+ mid layer MUCAPEs
probably enough to fuel some elevated thunder and small hail if we
get the currently indicated 30-50 KT storm layer shear. 0.20 to a
half inch of rainfall possible Thu looking at elevated PWAT feed and
extent of lift. Sfc layer high temps held down mainly in the 50s
Thu. Thu night the first in a series of seasonably cool nights. With
cloud clear off and possible sfc wind decouple to or under 5 KTs,
there may be some patchy frost in the northwest. We are now
susceptible to frost and freeze with the recent vegetation growth
spurt/budding out, thus some headlines may eventually have to be
issued...if not Thursday night, Friday and Saturday nights looking
cold prone. Northwest high plains to mid MS RVR Valley strong sfc
ridging adjusts acrs the area, highs only in the 50s Friday. Friday
night with cloud thinning especially acrs the northern 2/3's of the
CWA, low temps look to bee in the low to mid 30s with more frost
potential. Cold H85 MB ridge rule supports lows in the upper 20s to
lower 30s and more of a freeze threat.

Saturday and Sunday...Saturday a breezy and coolish day despite
later April insolation with -3 to -6 H85 MB pool overhead...highs in
the upper 40s to mid 50s for most of the area. Continued LLVL
ridging and sfc wind drop off could make Sat night the coolest of
the stretch with widespread upper 20s to low 30s possible, as well
as some mid 20s in cold air drainage locations. Sunday moderation
with temps back in the upper 50s to around 60.

Early next week...Continued moderating temps ahead of a clipper-type
wave originating out out of B.C. Canada, and ensemble timing brings
this system acrs the Midwest with associated showers for the
local fcst area mainly Monday night. Highs in the 60s next
Tuesday.   ..12..

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1213 PM CDT Tue Apr 16 2024

A strong area of low pressure and attendant warm front/cold front
will bring an increased threat of showers and storms to all
terminals this afternoon and evening. Some of the storms could
be strong to severe with damaging winds, large hail and
tornadoes all possible. These are currently expected to impact
the terminals from 200 PM to 800 PM when MVFR or IFR
visibilities and ceilings will be seen, along with variable
gusts around 35 to 40 kts. After the storms move through, winds
will become southerly but will remain gusty with VFR conditions.

For Wednesday morning, winds will continue to veer to the west with
gusts around 20-25 kts at times. A passing upper level low will
bring MVFR ceilings across the area beginning around 17/12z.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Speck
LONG TERM...12
AVIATION...Speck
Hazardous weather outlook, Apr 16, 3:48 AM CST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
448 AM CDT Tue Apr 16 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
448 AM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Strong to severe storms are expected today and tonight. The Storm
Prediction Center has an Enhance Risk for much of the area, with
a Slight Risk for the far east and northeast parts of the area.
Large hail, possibly over golf ball size, damaging winds, and
tornadoes are all possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms are possible in northwest Illinois Wednesday
afternoon, with lightning the main risk.

Thunderstorms are possible south of Interstate 80 on Thursday,
with lightning the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

GENERAL STORM MOTION OF THE DAY: North-northeast at 30 to 40 MPH.

The radar

The Quad Cities radar (KDVN), 115 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 15 hail, 5 tornado, 2 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Benton

When
April 16, 1:45 PM CST
Where
Benton County, 1.38 mi N of Atkins
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.000, -91.870

A public report of a 59 MPH wind gust.

Thunderstorm Wind, Linn

When
April 16, 1:53 PM CST
Where
Linn County, 0.51 mi W of Cedar Rapids
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.000, -91.660

A trained spotter reported a measured wind gusts of 64 mph along with torrential rain and pea sized hail.

Thunderstorm Wind, Linn

When
April 16, 1:53 PM CST
Where
Linn County, 0.86 mi NW of Cedar Rapids
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.010, -91.660

A trained spotter reported a 64 mph wind gust.

Tornado, Buchanan

When
April 16, 2:02 PM CST to 2:15 PM CST
Where
Buchanan County, 0.86 mi NE of Boies Bend Co Park to 4.62 mi NNE of Buffalo Creek Co Park
Rating
EF1
Path length
10.01 mi
Path width
125 yd
Reported by
NWS Storm Survey
Coordinates
42.410, -91.790

A high end EF-1 tornado touched down northwest of Quasqueton, IA near the Pine Creek Wildlife area, damaging several trees along 262nd St. The tornado continued to track to the northeast, uprooting and snapping several healthy hardwood trees at the Pine Creek Cemetery. Several individuals who lived near the cemetery observed the tornado at this time. The tornado continued moving to the NNE, uprooting several more trees, damaging a farm outbuilding and overturning a semi along Highway 20 before lifting about 4 miles northeast of Winthrop, IA.

Thunderstorm Wind, Linn

When
April 16, 2:27 PM CST
Where
Linn County, 2.14 mi SSE of Viola
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.070, -91.370

The Emergency Manager reported a jackknifed semi in the median of Highway 151 at mile marker 48 on the Linn/Jones county line. The time of the event was estimated using radar.

Hail, Iowa

When
April 16, 2:44 PM CST
Where
Iowa County, 0.86 mi NE of North English
Measured
1 in hail
Reported by
Public
Coordinates
41.530, -92.070

A public report of a lot quarter size hail occurring right now. They also estimated winds of 50 MPH.

Hail, Washington

When
April 16, 2:57 PM CST
Where
Washington County, 0.52 mi E of Kalona
Measured
1 in hail
Reported by
Public
Coordinates
41.480, -91.710

Public report of 1 inch hail east of Kalona.

Hail, Johnson

When
April 16, 3:00 PM CST
Where
Johnson County, 2.14 mi SSE of Williamstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.540, -91.740

A trained spotter reported quarter size hail with a lot of smaller stones.

Hail, Van Buren

When
April 16, 3:03 PM CST
Where
Van Buren County, 1.05 mi W of Mt Sterling
Measured
1 in hail
Reported by
Public
Coordinates
40.620, -91.940

Hail, Washington

When
April 16, 3:03 PM CST
Where
Washington County, 0.52 mi E of Kalona
Measured
1 in hail
Reported by
Public
Coordinates
41.480, -91.710

Hail, Johnson

When
April 16, 3:09 PM CST
Where
Johnson County, 0.86 mi NE of Tiffin
Measured
1 in hail
Reported by
Public
Coordinates
41.710, -91.660

Hail, Johnson

When
April 16, 3:09 PM CST
Where
Johnson County, 0.69 mi N of Tiffin
Measured
1 in hail
Reported by
Public
Coordinates
41.710, -91.670

Thunderstorm Wind, Van Buren

When
April 16, 3:10 PM CST
Where
Van Buren County, 2.51 mi WSW of Bonaparte Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.630, -91.860

The Emergency Manager reported straightline winds estimated of at least 60 MPH. Also reported half an inch hail.

Thunderstorm Wind, Van Buren

When
April 16, 3:11 PM CST
Where
Van Buren County, 1.26 mi WSW of Bonaparte
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.690, -91.800

An NWS Damager survey found several trees snapped.

Hail, Johnson

When
April 16, 3:15 PM CST
Where
Johnson County, 1.24 mi SE of Oakdale
Measured
0.88 in hail
Reported by
Public
Coordinates
41.690, -91.600

Funnel Cloud, Linn

When
April 16, 3:23 PM CST
Where
Linn County, 1.02 mi W of Alburnett
Reported by
Public
Coordinates
42.150, -91.640

The Fire Department reported a funnel cloud just west of Alburnett.

Thunderstorm Wind, Johnson

When
April 16, 3:24 PM CST
Where
Johnson County, 0.86 mi SE of Iowa City
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.660, -91.540

The Emergency Manager reported multiple power lines down on Riverside Drive in Iowa City.

Hail, Linn

When
April 16, 3:25 PM CST
Where
Linn County, 0.86 mi NW of Cedar Rapids
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.010, -91.660

Tornado, Lee

When
April 16, 3:25 PM CST to 3:34 PM CST
Where
Lee County, 1.73 mi NW of Mt Hamill to 2.49 mi NNE of Houghton
Rating
EF1
Path length
6.14 mi
Path width
600 yd
Continued into
Henry, Ia (DVN)
Reported by
NWS Storm Survey
Coordinates
40.770, -91.640

An NWS survey team confirmed a long-track EF2 tornado Tuesday afternoon in southeast Iowa. The tornado developed just southwest of Houghton, Iowa in Lee County. The tornado caused mainly EF-1 damage in Lee county to hardwood trees and farm outbuildings. Significant damage to homes, trees, and outbuildings was observed. The worst damage occurred at a farmstead north of New London in Henry County, where the roof was removed from a brick house, one of the exterior walls collapsed, and the garage was destroyed. Numerous out buildings were also destroyed at nearby farmsteads. Maximum winds were estimated around 130 mph. The tornado continued into northwest Des Moines County and caused additional damage at several farmsteads southeast of Yarmouth. Public video confirmed that the tornado continued northeast into Louisa County, where a vehicle was blown off the road just east of Morning Sun. The tornado then damaged trees near the Port Louisa National Wildlife refuge, and finally lifted near the confluence of the Iowa and Mississippi Rivers. The tornado had a maximum path width around 600 yards. The tornado path length was around 42 miles. There were no injuries. Numerous emergency managers provided valuable assistance to NWS Quad Cities during the survey.

Thunderstorm Wind, Linn

When
April 16, 3:27 PM CST
Where
Linn County, 2.58 mi NE of Marion
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.060, -91.570

A public report of an estimated 58 MPH thunderstorm wind gust.

Tornado, Henry

When
April 16, 3:34 PM CST to 3:52 PM CST
Where
Henry County, 3.15 mi SE of Salem to 3.07 mi NNE of New London
Rating
EF2
Path length
13.25 mi
Path width
600 yd
Continued into
Des Moines, Ia (DVN)
Reported by
NWS Storm Survey
Coordinates
40.814, -91.583

An NWS survey team confirmed a long-track EF2 tornado Tuesday afternoon in southeast Iowa. The tornado developed just southwest of Houghton, Iowa in Lee County. Significant damage to homes, trees, and outbuildings was observed. The worst damage occurred at a farmstead north of New London in Henry County, where the roof was removed from a brick house, one of the exterior walls collapsed, and the garage was destroyed. Numerous out buildings were also destroyed at nearby farmsteads. Maximum winds were estimated around 130 mph. The tornado continued into northwest Des Moines County and caused additional damage at several farmsteads southeast of Yarmouth. Public video confirmed that the tornado continued northeast into Louisa County, where a vehicle was blown off the road just east of Morning Sun. The tornado then damaged trees near the Port Louisa National Wildlife refuge, and finally lifted near the confluence of the Iowa and Mississippi Rivers. The tornado had a maximum path width around 600 yards. The tornado path length was around 42 miles. There were no injuries. Numerous emergency managers provided valuable assistance to NWS Quad Cities during the survey.

Thunderstorm Wind, Jones

When
April 16, 3:40 PM CST
Where
Jones County, 1.24 mi SW of Fairview
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
42.070, -91.340

This thunderstorm wind gust was measured by an Iowa DOT RWIS station.

Thunderstorm Wind, Delaware

When
April 16, 3:45 PM CST
Where
Delaware County, 0.86 mi NW of Manchester
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.490, -91.460

A public report of an estimated 60 MPH thunderstorm wind gust. There was a fence blown down with tree limbs knocked down.

Thunderstorm Wind, Dubuque

When
April 16, 3:46 PM CST
Where
Dubuque County, 2.55 mi W of Asbury
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.520, -90.800

A public report of an estimated 58 MPH wind gust.

Thunderstorm Wind, Cedar

When
April 16, 3:49 PM CST
Where
Cedar County, 0.69 mi S of Stanwood
Measured
63 kt (72 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
41.890, -91.150

The Stanwood Fire Department reported a measured 72 MPH wind gust.

Tornado, Des Moines

When
April 16, 3:52 PM CST to 4:07 PM CST
Where
Des Moines County, 4.86 mi W of Pleasantgrove to 0.5 mi ENE of Garland
Rating
EF2
Path length
11.52 mi
Path width
600 yd
Continued into
Louisa, Ia (DVN)
Reported by
NWS Storm Survey
Coordinates
40.959, -91.372

An NWS survey team confirmed a long-track EF2 tornado Tuesday afternoon in southeast Iowa. The tornado developed just southwest of Houghton, Iowa in Lee County. Significant damage to homes, trees, and outbuildings was observed. The worst damage occurred at a farmstead north of New London in Henry County, where the roof was removed from a brick house, one of the exterior walls collapsed, and the garage was destroyed. Numerous out buildings were also destroyed at nearby farmsteads. Maximum winds were estimated around 130 mph. The tornado continued into northwest Des Moines County and caused additional damage at several farmsteads southeast of Yarmouth. Public video confirmed that the tornado continued northeast into Louisa County, where a vehicle was blown off the road just east of Morning Sun. The tornado then damaged trees near the Port Louisa National Wildlife refuge, and finally lifted near the confluence of the Iowa and Mississippi Rivers. The tornado had a maximum path width around 600 yards. The tornado path length was around 42 miles. There were no injuries. Numerous emergency managers provided valuable assistance to NWS Quad Cities during the survey.

Thunderstorm Wind, Jones

When
April 16, 4:02 PM CST
Where
Jones County, 0.69 mi S of Wyoming
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.060, -91.000

A public report of trees down in town.

Thunderstorm Wind, Des Moines

When
April 16, 4:04 PM CST
Where
Des Moines County, 1.73 mi SE of Yarmouth
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.000, -91.300

A public report of an estimated 58 MPH thunderstorm wind gust.

Thunderstorm Wind, Jones

When
April 16, 4:05 PM CST
Where
Jones County, 2.65 mi ENE of Scotch Grove
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.190, -91.070

The Emergency Manager report that a farm hoop building was destroyed. The time of the event was estimated using radar.

Tornado, Louisa

When
April 16, 4:07 PM CST to 4:21 PM CST
Where
Louisa County, 1.72 mi WSW of Newport to 1.71 mi ENE of Toolesboro
Rating
EF1
Path length
10.75 mi
Path width
600 yd
Reported by
NWS Storm Survey
Coordinates
41.074, -91.212

An NWS survey team confirmed a long-track EF2 tornado Tuesday afternoon in southeast Iowa. The tornado developed just southwest of Houghton, Iowa in Lee County. Significant damage to homes, trees, and outbuildings was observed. The worst damage occurred at a farmstead north of New London in Henry County, where the roof was removed from a brick house, one of the exterior walls collapsed, and the garage was destroyed. Numerous out buildings were also destroyed at nearby farmsteads. Maximum winds were estimated around 130 mph. The tornado continued into northwest Des Moines County and caused additional damage at several farmsteads southeast of Yarmouth. Public video confirmed that the tornado continued northeast into Louisa County, where a vehicle was blown off the road just east of Morning Sun. The tornado then damaged trees near the Port Louisa National Wildlife refuge, and finally lifted near the confluence of the Iowa and Mississippi Rivers. The tornado had a maximum path width around 600 yards. The tornado path length was around 42 miles. There were no injuries. Numerous emergency managers provided valuable assistance to NWS Quad Cities during the survey.

Thunderstorm Wind, Louisa

When
April 16, 4:14 PM CST
Where
Louisa County, 3.45 mi N of Newport
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.130, -91.180

An NWS Storm Survey found broken tree limbs.

Hail, Lee

When
April 16, 4:18 PM CST
Where
Lee County, 1.38 mi S of West Pt
Measured
1 in hail
Reported by
Public
Coordinates
40.700, -91.450

Thunderstorm Wind, Johnson

When
April 16, 4:27 PM CST
Where
Johnson County, 0.69 mi S of University Hgts
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.640, -91.570

A public report of two trees uprooted and several smaller trees snapped.

Hail, Des Moines

When
April 16, 4:47 PM CST
Where
Des Moines County, 0.69 mi N of West Burlington
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.830, -91.150

Time of the report was estimated using radar.

Hail, Des Moines

When
April 16, 4:49 PM CST
Where
Des Moines County, 1.71 mi WNW of West Burlington
Measured
1 in hail
Reported by
Public
Coordinates
40.830, -91.180

Hail, Henry

When
April 16, 4:51 PM CST
Where
Henry County, Salem
Measured
0.88 in hail
Reported by
Public
Coordinates
40.850, -91.620

Public report of nickel size hail occurring at this time.

Thunderstorm Wind, Scott

When
April 16, 5:18 PM CST
Where
Scott County, 0.86 mi SW of Davenport Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.610, -90.590

The DVN ASOS reported a measured 50 knot gust.

Hail, Scott

When
April 16, 5:20 PM CST
Where
Scott County, 1.48 mi NNE of Davenport
Measured
1 in hail
Reported by
Public
Coordinates
41.550, -90.570

A public report of dime to quarter size hail near Vander Veer Park.

Thunderstorm Wind, Dubuque

When
April 16, 5:20 PM CST
Where
Dubuque County, 1.47 mi NNW of Zwingle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.320, -90.690

A trained spotter reported an 8 inch diameter Red Cedar tree was snapped.

Hail, Lee

When
April 16, 5:36 PM CST
Where
Lee County, 2.1 mi W of Ft Madison
Measured
0.88 in hail
Reported by
Public
Coordinates
40.630, -91.360

Time of the hail was estimated using radar.

Funnel Cloud, Scott

When
April 16, 5:37 PM CST
Where
Scott County, 3.62 mi W of Le Claire
Reported by
Public
Coordinates
41.600, -90.350

Emergency Manager relayed a report from the public of a funnel cloud near 2nd Street Place and Ferry Street in Le Claire.

Thunderstorm Wind, Clinton

When
April 16, 5:48 PM CST
Where
Clinton County, 1.03 mi E of Low Moor
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.820, -90.260

The Emergency Manager reported that a tree was down blocking US Highway 30 and 30th Street west of the Mill Creek Parkway on the west side of Clinton. The time of the event was estimated using radar.

Thunderstorm Wind, Clinton

When
April 16, 5:55 PM CST
Where
Clinton County, 1.03 mi W of Low Moor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.820, -90.300

A trained spotter reported a 50 to 60 MPH thunderstorm wind gust with at least some 5 inch diameter tree limb down.

Thunderstorm Wind, Des Moines

When
April 16, 6:09 PM CST
Where
Des Moines County, 0.69 mi S of (Brl)burlington Muni
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.770, -91.130

The ASOS at the Burlington Airport measured a 50 knot wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171979, 1171975, 1171976, 1172008, 1171978, 1171942, 1171943, 1171944, 1171950, 1171952, 1171953, 1171954, 1171980, 1172006, 1171955, 1171940, 1171982, 1171956, 1172019, 1171983, 1172021, 1171994, 1171984, 1171986, 1171989, 1172024, 1172003, 1171987, 1172002, 1172026, 1172007, 1171957, 1172004, 1171959, 1171968, 1171969, 1171992, 1171971, 1171993, 1171972, and more.